An 18-year-old male patient was under treatment with infliximab at a dose of 5 mg/kg at Weeks 0, 2 and 6 for refractory Crohn's disease. In June 2002, the patient was admitted to the Outpatient Clinic of the Rheumatology Unit for arthralgia affecting the small joints, non-pruritic crops of purple skin lesions and malar rash in the face. Serum antinuclear antibodies were positive (1:640 speckled pattern), and anti-double-stranded DNA was positive (1:80); moreover, positivity of anti-extractable nuclear antigen was observed. Antihistone antibodies, lupus anticoagulant and anticardiolipin antibodies were negative. A diagnosis of infliximab-induced lupus was made and the drug treatment was withdrawn. However, 3 months after withdrawal of treatment, the patient still showed clinical and laboratory symptoms of systemic lupus erythematosus. After 6 months of treatment, systemic lupus erythematosus-related symptoms disappeared and anti-double-stranded DNA returned to normal. The patient is currently under treatment with prednisone 20 mg/day for systemic lupus erythematosus and with oral mesalazine 2.4 mg/day for Crohn's disease. Treatment with infliximab is known to produce an increase of autoantibodies (antinuclear antibodies, anti-double-stranded DNA), but not clinical disease. This is the first case, to our knowledge, of onset of prolonged infliximab-induced lupus.
|Titolo:||Infliximab-induced lupus in Crohn's disease: a case report|
|Parole Chiave:||Crohn's disease; Infliximab; Systemic lupus erythematosus|
|Settore Scientifico Disciplinare:||Settore MED/12 - Gastroenterologia|
|Data di pubblicazione:||2003|
|Digital Object Identifier (DOI):||10.1016/S1590-8658(03)00448-1|
|Appare nelle tipologie:||01 - Articolo su periodico|